Wisconsin, 2007Hail and Damaging Winds in Wisconsin, July 9, 2007
July 9, 2007 · NWS MKX · 14 events in 8 counties and zones
A weak cold front moved southeast through southern Wisconsin and several thunderstorms along the front became severe. Large hail up to 1 inch in diameter and powerful wind gusts to around 52 knots (60 mph) were produced.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved southeast through southern Wisconsin and several thunderstorms along the front became severe. Large hail up to 1 inch in diameter and powerful wind gusts to around 52 knots (60 mph) were produced. Dewpoints in the upper 60s to lower 70s resulted in CAPE values of 1500-2000, which was sufficient for severe storm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 1:56 PM CST, 12 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 1:56 PM CST, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT SUN JUL 8 2007
.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES FOR EARLY IN
WEEK.
.VERY SHORT TERM...POOLING OF 70 DEGREE DEW POINTS ADVECTING OVER
CWA FROM EASTERN IOWA LATE THIS AFTERNOON WILL COMBINE WITH
TEMPERATURES IN THE 90S TO KEEP HEAT INDEX VALUES IN THE 90S TO
AROUND 100 EARLY THIS EVENING.
.SHORT TERM...700 MILLIBAR TEMPERATURES AT OR ABOVE 10C FIRMLY
ESTABLISHED OVER CWA GIVES CONFIDENCE TO RETARD ONSET OF
CONVECTION FOR SEVERAL HOURS THIS EVENING ACROSS CWA.
WRF/NGM/GFS/NAM/RUC PROGS IN GOOD AGREEMENT WITH COLD FRONT
SAGGING SLOWLY SWD ACROSS THE STATE TONIGHT. TREND OF PROGS QPF
SHOWS BULK OF CONVECTION EXPECTED OVER NORTHERN SECTIONS OF THE
CWA WITH SOUTH GETTING LITTLE IF ANY PRECIPITATION BY 12Z MONDAY.
THERE STILL EXISTS SOME POTENTIAL FOR ISOLATED STRONG STORMS GIVEN
MODERATE INSTABILITY...STEEP MID LEVEL LAPSE RATES...AND EFFECTIVE
SHEAR VALUES AOA 35 KNOTS.
.LONG TERM...PROGS IN VERY CLOSE AGREEMENT WITH HANGING UP OF
FRONTAL BOUNDARY JUST SOUTH OF CWA MONDAY. SHALLOW NATURE OF FRONT
PROVIDES FOCUS FOR CHANCY CONVECTION MONDAY THROUGH TUESDAY.
AIRMASS WILL BE MOIST WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES...SO POTENTIAL FOR HEAVY RAIN INCREASES. DECENT THETA E RIDGE
LIES OVER CWA THROUGHOUT THIS TIME PERIOD. CRAS SATELLITE LOOP
SHOWS SEVERAL COLD CLOUD CONVECTIVE CLUSTERS OVER CWA FORMING OVER
REGION IN WEAK MIDDLE AND UPPER LEVEL FLOW. NAM/GFS PROGS BRING
VERY IMPRESSIVE COLD FRONT ACROSS CWA TUESDAY EVENING. POTENTIAL
EXISTS FOR STRONG TO SEVERE WEATHER WITH THIS FRONT ALTHOUGH
DYNAMICS REMAIN NORTH OF AREA.
.LONG LONG TERM..GFS/ECMWF PROGS BOTH DEVELOP LARGE UPPER LOW
CENTERED JUST WEST OF JAMES BAY CANADA. THIS PUTS CWA IN A COOL
NORTHWEST FLOW FROM WEDNESDAY INTO NEXT WEEKEND.
&&
.AVIATION...COLD FRONT MOVING SWD ACROSS MN AND NW WI SUN AFTERNOON
WILL SLOWLY MOVE SWD THROUGH SRN WI STARTING AT 03Z BUT BECOMING
STATIONARY ALONG THE WI/IL BORDER MON AFTERNOON. SCT SHOWERS AND TSTORMS
WILL OCCUR AT TIMES WITH THE FRONT TNT AND MON. OTHERWISE MOSTLY VFR
CONDITIONS...BUT LIGHT WINDS ALONG FRONTAL BOUNDARY AND MOIST
AIRMASS MAY LEAD TO LOCAL MVFR HAZE AND/OR FOG LATE TNT AND EARLY
MONDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ZAJDEL/20
Hazardous weather outlook, Jul 8, 9:15 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SUN JUL 8 2007
WIZ046-047-051-052-056>060-062>072-091000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1015 PM CDT SUN JUL 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT SLOWLY
MOVES SOUTH THROUGH SOUTHERN WISCONSIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AHEAD OF AN ADVANCING COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LMZ643>646-665-091000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1015 PM CDT SUN JUL 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AHEAD OF AN ADVANCING COLD FRONT.
HENTZ
WWW.WEATHER.GOV/MKX
Event by event
8 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Dodge
- When
- July 9, 2:15 AM CST
- Where
- Dodge County, 2.5 mi SW of Mayville
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 43.474, -88.585
Lightning struck a barn on Morris Rd., resulting in a fire that destroyed the structure, as well as a 1994 vehicle parked inside. An adjacent small shed also had a small fire that was quickly extinguished.
Hail, Jefferson
- When
- July 9, 9:50 AM CST to 9:52 AM CST
- Where
- Jefferson County, 0.2 mi NE of Waterloo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.182, -88.977
Thunderstorm Wind, Washington
- When
- July 9, 10:17 AM CST
- Where
- Washington County, Kohlsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -88.320
Powerful thunderstorm wind gusts to around 52 knots (60 mph) toppled several large trees.
Thunderstorm Wind, Dodge
- When
- July 9, 10:18 AM CST
- Where
- Dodge County, Rubicon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -88.470
Powerful thunderstorm wind gusts to around 52 knots (60 mph) toppled several large trees.
Hail, Waukesha
- When
- July 9, 10:31 AM CST
- Where
- Waukesha County, 4 mi N of Hartland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.158, -88.350
Hail, Rock
- When
- July 9, 12:00 PM CST
- Where
- Rock County, 5 mi NE of Milton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.821, -88.880
Hail, Walworth
- When
- July 9, 12:02 PM CST
- Where
- Walworth County, Whitewater
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.830, -88.730
Hail, Jefferson
- When
- July 9, 12:03 PM CST
- Where
- Jefferson County, 4 mi SE of Cold Spg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.839, -88.724
Thunderstorm Wind, Walworth
- When
- July 9, 12:40 PM CST
- Where
- Walworth County, 2.5 mi NE of Delavan to Millard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.656, -88.595
Powerful thunderstorm winds toppled several large trees.
Hail, Walworth
- When
- July 9, 12:56 PM CST
- Where
- Walworth County, Spring Prairie
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -88.400
Thunderstorm wind gusts to about 39 knots (45 mph) also noted.
Hail, Walworth
- When
- July 9, 1:05 PM CST
- Where
- Walworth County, Williams Bay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -88.530
Hail, Racine
- When
- July 9, 1:05 PM CST
- Where
- Racine County, Burlington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -88.270
Thunderstorm Wind, Kenosha
- When
- July 9, 1:05 PM CST
- Where
- Kenosha County, Twin Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 42.530, -88.250
Powerful thunderstorm gusts to around 52 knots (60 mph) toppled large trees and tree branches. The tree debris damage a home's porch and garage, and a car and boat.
Thunderstorm Wind, Kenosha
- When
- July 9, 1:43 PM CST to 2:00 PM CST
- Where
- Kenosha County, Kenosha Airport to Downtown Kenosha
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -87.920
Powerful thunderstorm winds toppled many trees. The hardest-hit area in the city of Kenosha was centered around 30th Ave. and 75th St. where a church steeple was knocked over by the winds. At least 4 vehicles were damaged by tree debris. Additionally, minor urban-type flooding (water up to the curb) occurred for about 30 minutes on some roads in the city of Kenosha. The gust was measured at the Kenosha Airport ASOS site, although a higher gust was possible where the church steeple was toppled. About a dozen power-lines came down on the south side of the city of Kenosha due to tree debris, leaving about 3600 customers without power.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 9, 20071 death · $26,000 · 1.25 in hail · 12 events
- Tornado and Hail in North Dakota, July 9, 20074 injured · $620,000 · EF1 · 19 events
- Flash Flooding and Hail in Oklahoma, July 9 to 10, 2007$548,000 · 1.75 in hail · 61 events
- Flash Flood and Flood in Illinois, July 9, 2007$905,000 · 52 kt wind · 17 events
- Flash Flooding and Hail in New York, July 9, 20072 injured · $240,000 · 1.25 in hail · 27 events
- Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007$125,000 · EF1 · 12 events
- Hail and Damaging Winds in Vermont, July 9, 2007$226,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, July 9, 2007$330,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, July 9, 20071 injured · $251,000 · 2 events
- Flash Flooding and Damaging Winds in Arkansas, July 9, 2007$99,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 9, 2007$100,000 · 3 events
- Damaging Winds in South Dakota, July 9, 2007$75,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50064, 50049, 50052, 50050, 50053, 50055, 50056, 50058, 50057, 50059, 50060, 50061, 50067, 50062.